Lyrica-why weight gain in some, not others

Discussion in 'Fibromyalgia Main Forum' started by realisticidealst, Dec 14, 2008.

  1. realisticidealst

    realisticidealst New Member

    My doctors are having been trying to persuade me to take lyrica for a while now, but after having some severe withdrawal from cymbalta after it abruptly stopped working, I am very weary. I knew about the weight gain and have been looking at previous message boards here on and many people say they do experience weight gain, but it seems almost an equal amount experience no weight gain. I was curious if those who did not experience weight gain perhaps did not have a previous problem with weight, so the side effect did not effect them as much. I have struggled with my weight for a long time and after loosing a significant amount of weight, I have gained back a good amount from a recent flare-up. It is not so much a vanity thing at this point since I am already over 50lbs overweight. If I were to gain more I do not see how that would help with my pain and fatigue.

    My question is: if those who have taken lyrica do not mind saying so, if you have gained weight had you previously had issued with weight gain *before* taking lyrica?

    Thank you for your help,

  2. Janalynn

    Janalynn New Member

    Hi Shannon-
    I can't give you personal experience as I was only on Lyrica less than a month. But I can give you a different perspective of a friend of mine with Fibro. She is on Lyrica ("couldn't pry it from her hands") and used to have a weight problem, lost it, has not gained a lb. while being on Lyrica.

    From what I know from my personal experience, my friend's, my Mom (on it for a diff reason) and what I've read here, every single person has a totally different experience. I understand your questioning totally.
    You can always give it a shot and see if it helps you, see how you react to it. You may find that it's absolutely wonderful and if it's not, you will have tried.

  3. mom2many

    mom2many New Member

    I was on Lyrica for a year. I have always been skinny. 98 pounds at 21, 105 pound after my 1st child at 25. I was about 120 pounds (at 32 years olds) when I started Lyrica and 6 months later I was 180 pounds! It toke me 6 months to get off the Lyrica and it was he!! It than toke me a year to loss the weight, I'm now about 135 pounds at 35.

    Oh I want to add that Lyrica did not help me very much, I ended up at the max dose and it still wasn't helping much. I'm on Gabapentin (Neurontin) now, 600mg 3 times a day and it is helping me a lot and so far no weight gain.[This Message was Edited on 12/15/2008]
  4. Sachmo500

    Sachmo500 New Member

    I have had weight gain with Lyrica. That being said, it has helped immensly with the nerve pain. It has really given me my life back.

    Before taking lyrica, I was contemplating quitting my job because I just could not handle it.

    Also, I had severe withdrawal from cymbalta and it made me depressed.

    I know everyone is different. My doctor started the smalled dose once a day and I worked up.

    I hope you good luck
  5. realisticidealst

    realisticidealst New Member


    I guess I was hoping it would have a simple reason to certain people getting side effects while others do not. I can see now it's more complicated than that. I will most likely end up trying it out. Even if I do gain some weight, it still might be worth it. Thank you for your help.

  6. realisticidealst

    realisticidealst New Member


    Wow, I'm so sorry you went through that. It must have been rough to have the combination of weight gain plus no relief! I'm glad you found something else that helps you. Thank you for your help.

  7. realisticidealst

    realisticidealst New Member


    You mentioned it helped with your nerve pain, do you know if that means it does not help with muscle pain? I am not certain, but I think most of my pain is muscle.

    I'm glad it worked for you. I honestly wouldn't mind a little weight gain if it helped with the pain, but some people were saying they couldn't stop eating. I had something like that with seriquel, which is just an anti-anxiety which gave horrible sugar craving after I took it right before bed. I'll probably end up giving the lyrica a try anyway and hope for the best.

    How long were you on cymbalta before you got withdrawal? Did it just stop working or were you trying to go off it? It was strange because it worked really well for me, at least until it lasted.

    Thank you for your help,

  8. BeansMom

    BeansMom New Member

    Hi Shannon,

    I've pretty much had a weight problem my entire life...struggling since middle school! When I took Lyrica my appetite increased drastically. I tried to not succumb to it and filled up on more nutritious foods. But in a span of 2 or 3 months, I gained 20 lbs! It seemed like overnight..I could not put my pants on for awhile! It was tough emotionally and physically to have that happen so quickly. I quit taking it #1 my insurance wouldn't cover it and #2 I didn't want to keep gaining wasn't worth it for me - my health would be in trouble if I kept gaining weight at that rate.

    I hope you don't have that problem. I had to quit Cymbalta also - my insurance would not cover it. I started taking Lexapro about 1 1/2 months ago and I like it so far.

    Good luck to you!
    Amanda (Beansmom)
    [This Message was Edited on 12/15/2008]
  9. kellyann

    kellyann New Member

    I have been on it for about six months. It helps me sleep, and helps with pain, especially rib pain. I haven't noticed any weight gain, but have lost ten pounds or so lately. But that might be due to just recoverying from a bad MRSA complicated pneumonia. So if I were you I would give it a good try. It takes several weeks to really feel the full effects, and for some of worst side effects to wear feeling drunk, high, or dizzy. It does still make me sleepy, so I take both of my doses in the evening. I take one dose around and the other about 9p.m.
    I take 150mgs per dose. I'd like to take it 3 times a day. I think it is helping.

    Good luck Miss Shannon!

    Jesus loves you!

  10. singingirl

    singingirl New Member

    I fought going on Lyrica for about 9 months to a year because I was soooo afraid of the weight gain that I had heard everybody talk about, and 2 friends of mine had put on. I thank God now that I am on it. Of course I am not 100% pain free, but who is after 40 lol. I have not gained any weight, and it has seriously made an improvement in my pain. The first day I took it, I got lost on my street 3 times in the 3 miles from my house to the main road. I called my husband crying and told him I was not taking something that affected me this way. He just laughed and told me if I got lost again he would make sure I got to work. I took a few weeks, but I have been on it about 6 months now and am so glad I stuck it out. One of my friends quit because of the weight, and one said the weight was worth it. (I think she gained like 20 lbs) I hope it works for you.

    God Bless all ya'll